drug induced obesity

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

  • the potential for iatrogenic weight gain is more common than is generally appreciated
  • Drug-induced obesity may result from therapeutic use of:
    • corticosteroids
      • have potent weight-promoting actions, particularly at higher doses
      • the characteristic alteration of body composition is accompanied by insulin resistance
    • psychotropic drugs
      • many psychotropic drugs are associated with weight gain - has more recently been highlighted as a concern with atypical antipsychotics such as olanzapine and clozapine
      • risks of excessive weight gain and the development of the metabolic syndrome call for careful monitoring
    • anti-retroviral agents
      • nucleoside reverse transcriptase inhibitors, e.g stavudine and zidovudine promote central adiposity, as well as subcutaneous lipoatrophy
    • thiazolidinediones
      • agonists for peroxisome proliferator-activated receptor-gamma e.g. pioglitazone
        • reduce insulin resistance and can improve a range of cardiovascular risk factors in people with type 2 diabetes
        • weight gain averaging 3-4 kg is common during the first few months of thiazolidinedione therapy, tending to stabilise thereafter (1)

Reference:

  1. British Heart Foundation (November 2004). Factfile - the causes of obesity.

Last reviewed 05/2021

Links: